How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Amanda Your Own Question
Dr. Amanda
Dr. Amanda, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 799
Experience:  Associate Veterinarian
88695179
Type Your Dog Veterinary Question Here...
Dr. Amanda is online now
A new question is answered every 9 seconds

Well I have a female dog who is around 12 years old

Customer Question

Well I have a female dog who is around 12 years old approximately and she has begun to loss weight over the last 9months she's lost from 47 pounds to 34pounds and she doesn't have much of a appetite , and my local veterinary done blood work looked okay just her white cell count was up a little and her urine screening wasI think to concentrated(I think) and they gave me a medication mirazapine 15mg once a day for 10 days to increase her appetite , and now she has only had 1 dose of medication and has urinated on herself last night while sleeping and then this afternoon while asleep again , I'm so terrified for my sweet girl , is this a side effect or is this just a new symptom
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Amanda replied 1 year ago.

Hi,

My name is***** and I am very sorry to hear that Michele is losing weight. Weight loss in an older dog is unfortunately not a good sign and can be caused by a number of different things. Causes of weight loss include diabetes (which would show high blood sugar on blood work), kidney failure (high kidney enzymes on blood work), liver disease (high liver enzymes on blood work), inflammatory bowel disease (usually you will see vomiting and/or diarrhea), intestinal parasites (highly unlikely), pancreas function problems and lastly cancer. I am very concerned that she may have cancer based on the fact that her blood work was completely normal and her symptoms are getting worse. Urinary incontinence is not a typical symptom for mirtazapine so I don't think that is the cause of the new symptoms.

I would recommend taking her back to your regular veterinarian to discuss x-rays and possibly an abdominal ultrasound to determine exactly why she is losing so much weight so that you can start the best treatments for her.

I am so sorry I don't have good news this evening. I will be thinking about you tonight.

I hope this answer helps you. Feel free to contact me if you have any further questions.

Dr. Amanda

Kansas State University

College of Veterinary Medicine Class of 2001

Expert:  Dr. Amanda replied 1 year ago.
Hi Michelle,
I'm just following up on our conversation about Michele Tapley. How is everything going?
Amanda Mouradian-Dar
Expert:  Dr. Amanda replied 1 year ago.

Hi,

I am just checking into see how Michele is doing this evening. Feel free to give me an update or ask any more questions.

Also, If you could consider rating our conversation, I would really appreciate it.

Best regards,

Dr. A